Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 24, NWS Blacksburg, VA

November 25, 2008Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this wind advisory at Nov 25, 2008, 2:59 PM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Grayson County, Virginia. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2008, 2:59 PM EST (19:59 UTC)
Expired
Nov 25, 2008, 11:48 PM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-161 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 251959
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EST TUE NOV 25 2008

...STRONG GUSTY NORTHWEST WINDS THROUGH THIS EVENING...

.COLDER AIR MOVING INTO THE MOUNTAINS BEHIND A COLD FRONT WILL
BRING STRONG WIND GUSTS IN THE HIGHER ELEVATIONS THROUGH THIS
EVENING.

NCZ001-002-018-VAZ015-260400-
/O.NEW.KRNK.WI.Y.0024.081125T2000Z-081126T0500Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
259 PM EST TUE NOV 25 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. 

NORTHWEST WINDS OF 15 TO 30 MPH...WILL GUST AS HIGH AS 50 MPH
THROUGH THIS EVENING.

A WIND ADVISORY MEANS THAT WIND GUSTS UP TO 57 MPH ARE POSSIBLE.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS71 KRNK 260448
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 PM EST TUE NOV 25 2008

...WIND ADVISORY CANCELLED...



NCZ001-002-018-VAZ015-260600-
/O.CAN.KRNK.WI.Y.0024.000000T0000Z-081126T0500Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE
1148 PM EST TUE NOV 25 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WINDS MAY STILL GUST TO 35 MPH THROUGH THE REST OF TONIGHT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 25, 10:58 AM EST, 4 hours 1 minute earlier.

Area forecast discussion, Nov 25, 10:58 AM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1058 AM EST TUE NOV 25 2008

.SYNOPSIS...
MUCH COLDER AIR BEHIND A COLD FRONT WILL MOVE ACROSS THE AREA
THROUGH TONIGHT. AN UPPER LEVEL DISTURBANCE WILL ALSO PASS ACROSS
THE MOUNTAINS BY THIS AFTERNOON RESULTING IN INCREASING SNOW
SHOWERS AND GUSTY NORTHWEST WINDS. HIGH PRESSURE BUILDS IN FROM
THE WEST WEDNESDAY AND LINGERS SOUTH OF THE REGION INTO THURSDAY

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR NOW SHOWS A BACK EDGE TO THE AREA OF SNOW SHOWERS ASSOCIATED
WITH THE SHORT WAVE/VORT MAX MOVING ACROSS SW VA. THE BACK EDGE IS
MOVING THROUGH EXTREME EASTERN KY...AND WILL TRANSLATE EASTWARD
INTO THE CWA EARLY THIS AFTERNOON. LOOKS LIKE THERE WILL BE A
BREAK THEN THROUGH THE REST OF THE AFTERNOON FOR MOST OF THE
AREA...EXCEPT FOR WESTERN SLOPES IN SE WV- PARTICULARLY GREENBRIER
COUNTY. UPSLOPE SNOW SHOWERS SHOULD THEN GET GOING GOOD BY SUNSET.
THIS INITIAL AREA OF SNOW SHOWERS HAS BEEN HEAVIER THAN FORECAST
ACROSS TAZEWELL AND MERCER COUNTIES...WITH REPORTS OF 2 TO 3
INCHES ACCUMULATION COMMON. I HAVE RAISED SNOW TOTALS IN THOSE
COUNTIES...AND POSTED A NEW SNOW TOTAL MAP. WE CAN STILL GET BY
WITH AN ADVISORY...BUT IT WILL BE CLOSE TO WARNING LEVELS OVER 30
HOURS...WITH TOTALS OF 3 TO 6 INCHES. I ADJUSTED THE MAX TEMPS
DOWNWARD A FEW DEGREES IN THE MTNS...AND UPWARD A DEGREE OR TWO IN
THE PIEDMONT.

ACCUMULATING SNOW OVERNITE SHOULD BE CONFINED TO THE USUAL
NORTHWEST UPSLOPE AREAS...WITH GREENBRIER THEN GETTING THE
HEAVIEST SNOWS. WINDS WILL BE CLOSE TO ADVISORY LEVELS RIDGES
THIS EVENING NW NC WHERE THE BEST JET DEVELOPS SO BOOSTED
SPEEDS...BUT KEPT BELOW CRITERIA ATTM SINCE GOOD PRES RISES
LACKING. GOOD MIXING AND CLOUDS SHOULD KEEP THE MOUNTAINS FROM
BOTTOMING OUT OVERNIGHT WITH LOW/MID 20S LIKELY EXCEPT UPPER 20S
EAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
FINAL SHORT WAVE WITH MOISTURE TO PASS OVER THE AREA WEDNESDAY
MORNING. ADDITIONAL ACCUMULATIONS ARE POSSIBLE ON WESTERN SLOPES
OF SE WV...PARTICULARLY EXTREME WESTERN GREENBRIER THROUGH THE DAY
WEDNESDAY. PRESSURE GRADIENT REMAINS TIGHT AND WITH NORTHWEST FLOW
AND SUBSIDENCE...WINDY/GUSTY CONDITIONS WILL EXIST THROUGH EARLY
AFTERNOON. LATE IN THE DAY...SURFACE RIDGING EDGES INTO THE AREA
AND WINDS WILL DIMINISH THROUGH THE EVENING.

SURFACE HIGH PRESSURE WILL BE CENTERED OVER FLORIDA WEDNESDAY NIGHT.
WEAK SOUTHWESTERLY FLOW AND WARM AIR ADVECTION AROUND THIS HIGH WILL
KEEP RIDGE TEMPERATURES STEADY AND WARMER THAN THE VALLEYS...EVEN
WITH SNOW COVER. VALLEYS WILL DECOUPLE FIRST AND WITH GOOD
RADIATIONAL COOLING AND SNOW COVER...TEMPERATURES COULD BE 10F COOLER
THAN THE RIDGES...ESPECIALLY IN THE GREENBRIER VALLEY. HIGH PRESSURE
WILL SLIDE OFF TO THE EAST AND INCREASING SOUTHWESTERLY FLOW WILL
HAVE TEMPERATURES APPROACHING NORMAL ON THANKSGIVING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH PRESSURE OVER THE SE CONUS SLIDES EAST INTO THE ATLANTIC
OCEAN FRIDAY...WHILE COMPLEX TROUGH DIGS INTO THE MID-MISSISSIPPI
VALLEY. THERE STILL REMAIN DIFFERENCES IN TIMING...PLACEMENT AND
MOVEMENT OF LOW CENTER AS IT TRACK THROUGH OUR REGION DURING THE
WEEKEND. THE ECMWF WAS SLOWER THAN GFS WITH THE SOUTHERN STREAM
SYSTEM. LEANED MEDIUM RANGE TOWARDS HPCGUIDE WHICH WAS PRIMARILY
DERIVED FROM THE ECMWF ENSEMBLE MEANS.  MOISTURE RETURNS FRIDAY AS
FRONTAL WAVE MOVES OUT OF TENNESSEE AND PLAYED HIGHEST POPS IN THE
SOUTHWEST. THE COLD FRONT TRAVELS EAST OFF THE COAST SATURDAY
NIGHT...AND KEPT CHCY POPS IN THE MOUNTAINS. WITH WESTERLY FLOW
PLAYED HIGHEST POPS ON SUNDAY IN SOUTHEAST WEST VIRGINIA. ANOTHER
FRONTAL BOUNDARY EXPECTED ON MONDAY AND ADDED CHCY POPS TO THE
WESTERN MOUNTAINS.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
COLD FRONT HAS PUSHED EAST OF THE AREA ATTM WITH SKIES CLEARING
OVER THE EAST AND WRAP AROUND CLOUDS/-SHSN SPILLING BACK INTO THE
WEST AHEAD OF THE NEXT UPPER IMPULSE. THIS FEATURE WILL BRING AT
LEAST MVFR CIGS AND OCNL VSBYS IN -SHSN BACK TO SE WVA THIS
MORNING. ELSW EXPECTING VFR CONDITIONS ESLW WITH ONLY SOME
SPILLOVER OF STRATO-CU AND PERHAPS SOME -SHSN INTO KROA. NW WINDS
WILL BE STRONG THRU THE DAY BEHIND THE FRONT WITH GUSTS TO 25 KTS
OR GREATER AT TIMES.

DEEPER NW FLOW DEVELOPS LATER TODAY AND CONTINUES OVERNIGHT INTO
EARLY WEDNESDAY. THIS WILL RESULT IN PERIODIC MVFR/IFR CIGS/VSBYS
AT KBLF/KLWB IN LOW CLOUDS AND OCNL HEAVY SNOW SHOWERS THRU LATE
TONIGHT. HIGH PRESSURE SHOULD FINALLY BUILD IN ON THURSDAY WITH A
RETURN TO VFR CONDITIONS. ANOTHER STORM SYSTEM MAY BRING ANOTHER
SHOT AT MVFR CONDITIONS AT THE END OF THE WEEK FOLLOWED BY VFR
INTO THE WEEKEND.

&&

.CLIMATE...
THROUGH NOVEMBER 23...THIS MONTH HAS BEEN THE COLDEST NOVEMBER ON
RECORD SINCE 2000. HOWEVER...IT IS NOT THE ALL TIME COLDEST WHICH
OCCURED FOR ALL FIRST ORDER CLIMATE SITES IN 1976. BELOW IS THE
LOWEST AVERAGE TEMPERATURES (NOV 1-23) AND RANKING TO DATE.

ROA  47.3F (32)...COLDEST 39.8F IN 1976
LYH  45.4F (16)...COLDEST 40.3F IN 1976
DAN  47.6F (12)...COLDEST 42.3F IN 1976
RNK  41.4F (13)...COLDEST 35.6F IN 1976
BLF  43.2F (11)...COLDEST 35.6F IN 1976

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR VAZ007-
     010-015.
NC...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR NCZ001-
     018.
WV...WINTER WEATHER ADVISORY UNTIL 12 PM EST WEDNESDAY FOR
     WVZ042>045.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...RCS
LONG TERM...KK
AVIATION...JH/KM/PC
CLIMATE...
Hazardous weather outlook, Nov 25, 4:04 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EST TUE NOV 25 2008

NCZ002>006-019-020-VAZ009-011>014-016>020-022>024-032>035-043>047-
058-059-260915-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-SMYTH-
GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
404 AM EST TUE NOV 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ007-010-015-WVZ042>045-260915-
ASHE-WATAUGA-TAZEWELL-BLAND-GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
404 AM EST TUE NOV 25 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SNOW AMOUNTS
ARE REQUESTED.

In the hours before

Special weather statement, Nov 25, 9:14 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EST TUE NOV 25 2008

NCZ001-018-VAZ007-009>012-015-WVZ042>045-251700-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MERCER-
SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...INDEPENDENCE...
BLUEFIELD...HINTON...UNION...LEWISBURG
914 AM EST TUE NOV 25 2008

...SNOW SHOWERS BRINGING A COATING OF SNOW TO THE ROADS THIS MORNING...

NUMEROUS SNOW SHOWERS...SOME HEAVY AT TIMES...WILL BE PASSING
ACROSS THE REGION THIS MORNING. THESE SNOW SHOWERS WILL BRING A
COATING OF SNOW TO AREA ROADS...PERHAPS AS MUCH AS AN INCH. WITH
TEMPERATURES IN THE UPPER 20S TO AROUND 30 MOST LOCATIONS...ANY
UNTREATED ROADS WILL QUICKLY BECOME SLICK. THE SNOW SHOWER
ACTIVITY WILL TAPER TO SCATTERED AND CONCENTRATED ON THE WESTERN
SLOPES AREAS THIS AFTERNOON.
Special weather statement, Nov 25, 9:57 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
957 AM EST TUE NOV 25 2008

VAZ007-WVZ042-043-045-251700-
TAZEWELL-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD...HINTON...
LEWISBURG
957 AM EST TUE NOV 25 2008

...SNOW SHOWERS BRINGING ACCUMULATING SNOW THIS MORNING...

SNOW SHOWERS...HEAVY AT TIMES...WILL CONTINUE ACROSS THE AREA
THIS MORNING. THESE SNOW SHOWERS WILL BRING 1 TO 4 INCHES OF SNOW
THROUGH NOON WITH THE HEAVIER AMOUNTS EXTENDING FROM
TAZEWELL...NORTHWARD THROUGH THE BLUEFIELD AND PIPESTEM AREA INTO
WESTERN GREENBRIER COUNTY. TEMPERATURES WILL REMAIN IN THE UPPER 20S TO
AROUND 30 MOST LOCATIONS...SO ANY UNTREATED ROADS WILL BE SNOW
COVERED AND HAZARDOUS. THE SNOW SHOWER ACTIVITY WILL TAPER TO
SCATTERED AND BE CONCENTRATED ON THE WESTERN SLOPES AREAS THIS
AFTERNOON.

NCZ001-018-VAZ009>012-015-WVZ044-251700-
ASHE-WATAUGA-SMYTH-BLAND-GILES-WYTHE-GRAYSON-MONROE-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...MARION...
BLAND...PEARISBURG...WYTHEVILLE...INDEPENDENCE...UNION
957 AM EST TUE NOV 25 2008

...SNOW SHOWERS BRINGING A COATING OF SNOW TO THE ROADS THIS MORNING...

NUMEROUS SNOW SHOWERS...SOME HEAVY AT TIMES...WILL BE PASSING
ACROSS THE REGION THIS MORNING. THESE SNOW SHOWERS WILL BRING A
COATING OF SNOW TO AREA ROADS...PERHAPS AS MUCH AS TWO INCHES IN
HIGHER ELEVATIONS. WITH TEMPERATURES IN THE UPPER 20S TO LOWER
30S MOST LOCATIONS...ANY UNTREATED ROADS WILL QUICKLY BECOME
SLICK. THE SNOW SHOWER ACTIVITY WILL TAPER TO SCATTERED THIS
AFTERNOON.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 11:06 PM ESTWinter Weather AdvisoryRNKAshe, Watauga29 hr

Nearby

Wind Advisories in North Carolina, 2008Wind Advisories in Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.